Contact dermatitis and psoriasis are common skin disorders which represent two distinct pathologies. Skin disorders heavily rely on corresponding history for diagnosis; this case demonstrates the challenges of relying on history alone for final identification. A patient presented to clinic for evaluation of a new rash on his abdomen. Past medical history was notable for recent initiation of a smoking cessation program utilizing nicotine patches as well as a pharyngitis treated with antibiotics 1 week prior. Despite use of topical steroid and cessation of the patches, the well-demarcated rash became more generalized. Patch testing for the nicotine patch and chemical sensitizers was negative and an eventual biopsy was consistent with guttate psoriasis. Contact dermatitis relies heavily on clinical history for diagnosis. This case demonstrates that history can be misleading. In retrospect, it is likely that a preceding presumed streptococcal infection was the primary inducer of guttate psoriasis.

Contact dermatitis (CD) and psoriasis are skin disorders which represent two distinct pathologies. Although both are initiated by keratinocytes and T cells, the former is mediated by a delayed-type IV hypersensitivity reaction and the latter is mediated predominantly by proinflammatory cytokines released by Th1 and Th17 cells [1]. Skin disorders rely on corresponding history for diagnosis; this case demonstrates the challenges of relying on history alone for final identification.

A 35-year-old Caucasian male presented to Allergy clinic for evaluation of a new rash on his flank. Four days prior to the development of the rash, the patient began a smoking cessation program utilizing transdermal nicotine patches. After 2 days, a rash was noted and they were discontinued. The rash at presentation was a well-demarcated, erythematous, papular patch measuring approximately 20 cm ×10 cm (Fig. 1). He also reported that he was being treated for a presumed Group A Streptococcus throat infection diagnosed 1 week prior.

Fig. 1.

Application point of transdermal nicotine patch.

Fig. 1.

Application point of transdermal nicotine patch.

Close modal

Initially felt to be an allergic CD to the nicotine patches, he was prescribed a medium-potency topical steroid. Despite this, the rash worsened and began to involve other areas of skin as well (Fig. 2). Patch testing on unaffected skin was negative to three standard panels of epicutaneous patch testing and a new nicotine patch. Additionally, biopsies of the original rash and one distal from the original eruption showed “psoriasiform and superficial perivascular dermatitis with mounds of parakeratosis and neutrophils,” consistent with guttate psoriasis (data not shown). The patient was treated with UV light and high-potency topical steroids with improvement, though he continues to have flares occasionally.

Fig. 2.

Psoriasis lesions distant from patch application point.

Fig. 2.

Psoriasis lesions distant from patch application point.

Close modal

Psoriasis is a chronic immune-mediated skin condition resulting in well-demarcated erythematous plaque formation. Multiple presentations of psoriasis exist, including plaque, guttate, pustular, and erythrodermic forms. Along with genetic risk factors, environmental factors are known to trigger or exacerbate psoriasis, including trauma, infections, and medications [1]. Specifically, streptococcal infections are known to be inducers of guttate psoriasis. The mechanism for the induction of psoriasis by infection is hypothesized to be due to super-antigen-induced T cells which produce increased amounts of interferon-γ locally [2].

Transdermal nicotine patches have been implicated in causing local irritation [3]and CD [4]. Nicotine’s potent vasodilatory properties have been implicated in the etiology of skin irritation; methacrylates, a nicotine patch component, can induce CD as well [5, 6].

Early reports hypothesized that CD and psoriasis could not occur simultaneously due to their seemingly contradictory mechanisms of action: CD causes increased cell apoptosis, in stark contrast to the poor cell turnover seen in psoriasis [7, 8]. Newer studies have shown that CD and psoriasis do exist together and CD may induce psoriasis through an isomorphic response as well as through the contact allergen itself [9, 10]. Other provoking factors include physical trauma, burns, friction, insect bites, surgical incision, radiation exposure, medications, needle acupuncture, and tattoos [11]. Finally, the risk of CD in patients with psoriasis may be allergen-specific and often will appear later due to the delay of migration of antigen-presenting cells in psoriasis patients [8, 12].

CD relies heavily on clinical history for diagnosis; this case demonstrates that history can be misleading. The time of onset and the distribution of the rash was highly concerning for CD. However, after poor response to traditional CD therapies, and without confirmatory findings on patch testing, the biopsy ultimately confirmed the diagnosis of psoriasis. In retrospect, it is likely that the preceding presumed Streptococcal infection was the primary inducer of guttate psoriasis and the concomitant friction irritation of the transdermal patch was a secondary point of inflammatory response.

Patient consent was obtained and granted. This report does not include any animal experiments.

The authors have no conflicts of interests to declare.

No funding was received.

Both authors were extensively involved in data collection, research, and writing of the manuscript.

1.
Greb
JE
,
Goldminz
AM
,
Elder
JT
, et al
Psoriasis
.
Natl Rev
.
2016
;(
2
):
1
17
.0028-0038
2.
Fry
L
,
Baker
BS
.
Triggering psoriasis: the role of infections and medications
.
Clin Dermatol
.
2007
Nov-Dec
;
25
(
6
):
606
15
.
[PubMed]
0738-081X
3.
Greenland
S
,
Satterfield
MH
,
Lanes
SF
.
A meta-analysis to assess the incidence of adverse effects associated with the transdermal nicotine patch
.
Drug Saf
.
1998
Apr
;
18
(
4
):
297
308
.
[PubMed]
0114-5916
4.
Bircher
AJ
,
Howald
H
,
Rufli
T
.
Adverse skin reactions to nicotine in a transdermal therapeutic system
.
Contact Dermat
.
1991
Oct
;
25
(
4
):
230
6
.
[PubMed]
0105-1873
5.
von Bahr
B
,
Wahlberg
JE
.
Reactivity to nicotine patches wrongly blamed on contact allergy
.
Contact Dermat
.
1997
Jul
;
37
(
1
):
44
5
.
[PubMed]
0105-1873
6.
Dwyer
CM
,
Forsyth
A
.
Allergic contact dermatitis from methacrylates in a nicotine transdermal patch
.
Contact Dermat
.
1994
May
;
30
(
5
):
309
10
.
[PubMed]
0105-1873
7.
Henseler
T
,
Christophers
E
.
Disease concomitance in psoriasis
.
J Am Acad Dermatol
.
1995
Jun
;
32
(
6
):
982
6
.
[PubMed]
0190-9622
8.
Quaranta
M
,
Eyerich
S
,
Knapp
B
,
Nasorri
F
,
Scarponi
C
,
Mattii
M
, et al
Allergic contact dermatitis in psoriasis patients: typical, delayed, and non-interacting
.
PLoS One
.
2014
Jul
;
9
(
7
):
e101814
.
[PubMed]
1932-6203
9.
Weiss
G
,
Shemer
A
,
Trau
H
.
The Koebner phenomenon: review of the literature
.
J Eur Acad Dermatol Venereol
.
2002
May
;
16
(
3
):
241
8
.
[PubMed]
0926-9959
10.
Sagi
L
,
Trau
H
.
The Koebner phenomenon
.
Clin Dermatol
.
2011
Mar-Apr
;
29
(
2
):
231
6
.
[PubMed]
0738-081X
11.
Orzan
OA
,
Popa
LG
,
Vexler
ES
, et al
Tattoo-induced psoriasis. J Med Life
2014
; 7(Spec Iss 2): 65–68.
12.
Claßen
A
,
Buhl
T
,
Schubert
S
, et al
The frequency of specific contact allergies is reduced in patients with psoriasis
.
Br J Dermatol
.
2018
;
•••
: ;
Epub Ahead of print
.
[PubMed]
0007-0963
Open Access License / Drug Dosage / Disclaimer
This article is licensed under the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License (CC BY-NC-ND). Usage and distribution for commercial purposes as well as any distribution of modified material requires written permission. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.